Winter Storm, Okfuskee
- When
- February 20, 6:00 AM CST to 4:00 PM CST
- Where
- Okfuskee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.466, -96.323 (the zone’s center; the record gives no point)
A strong storm system moved from the southern Rockies into the Southern Plains on the 20th and 21st. Snow began during the morning of the 20th across the region and some heavy snow fell before it gradually transitioned to sleet and freezing rain during the evening of the 20th and early morning hours of the 21st.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong storm system moved from the southern Rockies into the Southern Plains on the 20th and 21st. Snow began during the morning of the 20th across the region and some heavy snow fell before it gradually transitioned to sleet and freezing rain during the evening of the 20th and early morning hours of the 21st. Freezing rain and sleet continued during the morning of the 21st with some ice accumulations of 1/4 to 1/2 of an inch. Some power outages occurred as a result of the ice in far northeastern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 20, 5:41 AM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
541 AM CST WED FEB 20 2013
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
IMPACTS TO FLIGHT CONDITIONS WILL BE WIDESPREAD AND PROLONGED
THROUGH THE FORECAST PERIOD. INITIAL PRECIP CURRENTLY SPREADING IN
EASTERN OK WITH INTENSIFY LATER THIS MORNING...WITH A TRANSITION
TO AREAS OF SNOW WHICH WILL IMPACT FLIGHT LEVELS PRIMARILY OVER NE
OK. PRECIP INTENSITY WILL LESSEN THIS EVENING AND CEILINGS MAY
RISE A BIT...BEFORE THE NEXT ROUND OF WIDESPREAD HEAVY PRECIP
MOVES INTO THE REGION AFTER MIDNIGHT THROUGH THURS MORNING. THIS
PRECIP WILL LIKELY A RA/FZRA/PL MIXTURE WITH NE OK INTO FAR NW AR
BEING THE MOST AT RISK FOR ICE ACCUMULATIONS.
&&
.PREV DISCUSSION... /ISSUED 425 AM CST WED FEB 20 2013/
DISCUSSION...
VERY COMPLICATED WINTER WEATHER FORECAST IS SHAPING UP OVER THE
NEXT 36 HOURS WITH POSSIBILITY OF BOTH HEAVY SNOWFALL TODAY ACROSS
NE OKLAHOMA AND SIGNIFICANT ICE ACROSS NW ARKANSAS TONIGHT AND
THURSDAY MORNING. ALSO...THE POTENTIAL FOR ICE ACROSS NE OKLAHOMA
LATE TONIGHT AND THU MORNING IS LOOKING MORE LIKELY ESPECIALLY
NEAR KS/MO BORDERS. PREVIOUS WATCH WILL BE CONVERTED TO WARNING
AND WILL ALSO UPGRADE ADVISORY TO WARNING FOR NORTHERN MOST OK
COUNTIES. FINALLY...ADVISORY WILL BE EXPANDED TODAY A ROW OF
COUNTIES SOUTH TO INCLUDE FSM AREA.
POWERFUL UPPER LOW APPROACHING THE FOUR CORNERS AS EXPECTED THIS
MORNING WITH INITIAL SURGE OF WARM ADVECTION PRECIP PREDICTABLY
AHEAD OF SCHEDULE. VERY DRY AIR AT LOW LEVELS WILL INHIBIT THE
EXPANSION OF PRECIP INTO FAR NE AREAS A GOOD PART OF THE DAY...
BUT ALONG THE NORTHEAST EDGE OF PRECIP THERE SHOULD BE SUFFICIENT
WET BULB COOLING TO CHANGE PRECIP TO SLEET AND SNOW. IT APPEARS AS
THOUGH AREAS TO THE NORTH AND WEST OF TULSA WILL REMAIN MOSTLY
SNOW WITH TULSA AREA ON THE BORDERLINE...AND GIVEN INTENSITY OF
SNOWFALL SHOULD BE ABLE TO PICK UP A QUICK 4-6 INCHES OVER
OSAGE/PAWNEE WITH AMOUNTS ELSEWHERE TEMPERED BY MIXED PRECIP. OF
COURSE A SMALL CHANGE IN TEMP PROFILE IN EITHER DIRECTION COULD
STILL WREAK HAVOC WITH THE FORECAST AND THIS IS BY NO MEANS A DONE
DEAL.
AFTER A BIT OF A LULL IN PRECIP LATER TODAY THE LOW LEVEL WINDS
WILL REALLY BEGIN TO RESPOND TO THE APPROACHING UPPER SYSTEM WITH
A STRONG 60-70 KNOT LOW LEVEL JET DEVELOPING OVER THE AREA BY 12Z
THURSDAY. THIS WILL LEAD TO THE DEVELOPMENT OF A VERY STRONG WARM
LAYER ALOFT WHILE EASTERLY SFC WINDS KEEP COLD AIR IN PLACE. A
DISTURBING TREND IN LATEST MODELS IS FOR SFC TEMPS TO REMAIN A BIT
COLDER WITH FREEZING TEMPS TONIGHT AS FAR SOUTH AS I-40 PER THE
06Z NAM. WARM NOSE WILL ALSO BE ACCOMPANIED BY AT LEAST SCATTERED
CONVECTIVE CELLS WHICH WILL ENHANCE THE PRECIP RATES. GOES WITHOUT
SAYING (BUT I'LL SAY IT ANYWAY) THAT SFC TEMPS WILL BE CRITICAL IN
DETERMINING ICE ACCUM TONIGHT/THU AM AND STILL LOOKS LIKE MOST
LIKELY AREA TO SEE PROLONGED PERIOD OF TEMPS SIGNIFICANTLY BELOW
FREEZING WILL BE NW ARKANSAS AND FAR NORTHERN OK...THUS THE
UPGRADE TO A WARNING. CLOSE CALL ELSEWHERE AND THIS FORECAST WILL
CERTAINLY BE UPDATED AND NEEDS TO BE MONITORED CLOSELY.
SYSTEM WILL QUICKLY MOVE OUT THU AFTERNOON WITH SFC TEMPS FINALLY
WARMING ABOVE FREEZING IN ALL AREAS...THOUGH NOT BY MUCH IN FAR NW
ARKANSAS. COLD TEMPS ACROSS THE NORTH THU NIGHT AND FRIDAY
ESPECIALLY IF SNOW COVER CAN SURVIVE...IN FACT ANY AREAS WITH SNOW
COULD SEE TEMPS DIP INTO SINGLE DIGITS FRI MORNING.
WEAK SYSTEM COULD BRING A FEW SNOW SHOWERS/FLURRIES SATURDAY
FOLLOWED BY A GOOD WARM UP ON SUNDAY AHEAD OF NEXT STRONG UPPER
LOW IN ACTIVE PATTERN. THIS SYSTEM APPEARS TO HAVE LESS COLD AIR
TO DEAL WITH AND THUS SHOULD BE A RAIN EVENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 35 32 40 23 / 100 100 100 10
FSM 37 31 41 30 / 100 100 100 10
MLC 37 34 53 28 / 100 90 80 10
BVO 34 31 37 18 / 90 100 100 10
FYV 34 30 38 23 / 90 90 100 10
BYV 35 28 36 25 / 50 90 100 20
MKO 36 32 43 25 / 100 100 90 10
MIO 35 30 37 21 / 50 100 100 20
F10 36 32 46 25 / 100 100 80 10
HHW 43 36 57 30 / 100 90 90 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL NOON THURSDAY FOR OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ063.
WINTER WEATHER ADVISORY UNTIL NOON THURSDAY FOR OKZ060-OKZ061-
OKZ062-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ074-OKZ076.
AR...WINTER STORM WARNING UNTIL NOON THURSDAY FOR ARZ001-ARZ002-
ARZ010-ARZ011-ARZ019-ARZ020.
WINTER WEATHER ADVISORY UNTIL NOON THURSDAY FOR ARZ029.
&&
AVIATION...07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 503 AM CST WED FEB 20 2013 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 502 AM CST WED FEB 20 2013 ...SNOW SLEET AND FREEZING RAIN IMPACTS TODAY THROUGH THURSDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. WINTER WEATHER. SNOW ACCUMULATION. RISK...ELEVATED. AREA...GENERALLY ALONG AND NORTH OF INTERSTATE 40. ONSET...MID MORNING. ICE ACCUMULATION. RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...ELEVATED. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER MIDNIGHT. SIGNIFICANT WINDS. RISK...LIMITED. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...TONIGHT. DISCUSSION... AREAS OF SLEET AND SNOW WILL SPREAD ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS MORNING...BEFORE DECREASING IN INTENSITY AND MIXING WITH RAIN DURING THE AFTERNOON HOURS. THE HEAVIEST ACCUMULATIONS THROUGH THIS AFTERNOON AREA LIKELY NORTHWEST OF INTERSTATE 44...AND ACROSS THE HIGHER TERRAIN OF FAR NORTHWEST ARKANSAS. ANOTHER ROUND OF WIDESPREAD AND HEAVIER PRECIPITATION WILL OVERSPREAD THE REGION TONIGHT THROUGH THURSDAY MORNING. THIS IS LIKELY TO BE A SLEET AND FREEZING RAIN MIXTURE. ICE ACCUMULATIONS ARE EXPECTED NORTH OF INTERSTATE 40...WITH SIGNIFICANT ICING LIKELY NEAR THE OKLAHOMA KANSAS STATE LINE AND EASTWARD ACROSS FAR NORTHWEST ARKANSAS. PORTIONS OF THIS ZONE MAY EXPERIENCE ICE ACCUMULATIONS APPROACHING ONE HALF INCH...ESPECIALLY WITHIN THE TERRAIN OF FAR NORTHWEST ARKANSAS. THESE ICE AMOUNTS ALONG WITH GUSTY WINDS WILL STRAIN THE LOCAL POWER GRIDS. POWER OUTAGES REMAIN A POSSIBILITY WITH LOCALIZED OUTAGES SPANNING MULTIPLE DAYS IN THE ZONE OF HEAVIEST ICING. THE HEAVIEST PRECIPITATION TONIGHT WILL BE ACCOMPANIED BY SCATTERED THUNDERSTORMS...WHICH WILL ALSO ENHANCE LOCALIZED SLEET AND ICE AMOUNTS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... REPORTS OF PRECIPITATION TYPE AND ANY ACCUMULATION ARE REQUESTED TODAY THROUGH THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...THUNDERSTORM POTENTIAL...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL. FRIDAY AND SATURDAY...NO HAZARDS. SUNDAY...HIGH WIND POTENTIAL. MONDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL. TUESDAY...NO HAZARDS. EXTENDED DISCUSSION... SLEET AND FREEZING RAIN ARE LIKELY TO BE ONGOING THURSDAY MORNING ACROSS NORTHEAST OKLAHOMA AND WESTERN ARKANSAS. THE HEAVIEST ICING MAY OCCUR TOWARD SUNRISE THROUGH MID THURSDAY MORNING... BEFORE THE PRECIPITATION DIMINISHES AND TRANSITIONS TO ALL RAIN. GUSTY WINDS WILL CONTINUE ON THURSDAY PROVIDING STRESS ON ANY ICE COVERED POWER LINES. DRY WEATHER RETURNS FOR LATE WEEK...WITH GUSTY WINDS AND A CHANCE OF RAIN TOWARD THE FIRST OF NEXT WEEK AS THE NEXT STRONG STORM SYSTEM PASSES. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
14 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426763, 426764, 426765, 426766, 426767, 426769, 426768, 426755, 426757, 426759, 426761, 426762, 426756, 426760.